Alert archive / Tennessee / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 18, 2014, 5:20 PM EDT for Hamilton County, Meigs County, Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2014, 5:20 PM EDT (21:20 UTC)
- Expired
- Jun 18, 2014, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559
WGUS54 KMRX 182120
FFWMRX
TNC065-121-143-190015-
/O.NEW.KMRX.FF.W.0001.140618T2120Z-140619T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN MEIGS COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN HAMILTON COUNTY IN EASTERN TENNESSEE...
SOUTHERN RHEA COUNTY IN EASTERN TENNESSEE...
* UNTIL 815 PM EDT
* AT 518 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FOUR INCHES OF RAIN
HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
DAYTON...SODDY-DAISY...GRAYSVILLE...SALE CREEK...FLAT TOP MOUNTAIN
AND MOWBRAY MOUNTAIN.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3541 8495 3526 8512 3530 8521 3548 8507
$$
MJB1 follow-up statement
996 WGUS74 KMRX 182354 FFSMRX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 754 PM EDT WED JUN 18 2014 TNC065-121-143-190015- /O.CON.KMRX.FF.W.0001.000000T0000Z-140619T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MEIGS TN-HAMILTON TN-RHEA TN- 754 PM EDT WED JUN 18 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR WESTERN MEIGS...NORTHEASTERN HAMILTON AND SOUTHERN RHEA COUNTIES... AT 752 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCED HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... DAYTON...SODDY-DAISY...GRAYSVILLE...SALE CREEK...FLAT TOP MOUNTAIN AND MOWBRAY MOUNTAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3541 8495 3526 8512 3530 8521 3548 8507 $$ MJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:04 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 18, 3:04 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EDT WED JUN 18 2014 .SHORT TERM...(TONIGHT AND THURSDAY)...DIURNAL THUNDERSTORMS FORMED AS EXPECTED OVER THE HIGHER TERRAIN AREAS...AND A COUPLE OF STORMS BRIEFLY INTENSIFIED NEAR OAK RIDGE TN AND ALSO OVER CHEROKEE COUNTY NC WITH SMALL HAIL AT MARBLE NC AROUND 215 PM. THE STORMS ARE WEAKENING AND SMOKY MTN STORMS WILL BE MOVING SLOWLY EAST AWAY FROM OUR AREA. HOWEVER...CUMBERLAND PLATEAU STORMS HAD DRIFTED EAST PUSHING AN OUTFLOW BOUNDARY TOWARD THE SMOKY MTN CONVECTION. GIVEN THE FEW MORE HOURS OF HEAT AND THESE OUTFLOW BOUNDARIES...I OPTED TO CARRY SLIGHT CHANCE POPS FOR THE EVENING HOURS OVER ALL BUT THE SRN VALLEY COUNTIES OF E TN. OTHERWISE...NO CHANGES MADE OVERALL FOR TONIGHT WITH PATCHY FOG LATE. COVERAGE OF SHOWERS AND STORMS TOMORROW SHOULD BE SLIGHTLY GREATER OVER SW VA AND EXTREME NRN PARTS OF EAST TN...AS THE OHIO RIVER VALLY FRONTAL BOUNDARY SAGS SOUTH A BIT CLOSER. MOS MINS CLOSELY FOLLOWED FOR TONIGHT. I DID NUDGE THURSDAY MAX TEMPS DOWN A COUPLE OF DEGREES OR SO...ESPECIALLY OVER SW VA AND NE TN WHERE MORE CONVECTIVE CLOUDINESS IS LIKELY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...SUMMER REGIME SEEMS TO BE IN PLACE. THE UPPER RIDGE OVER THE EASTERN U.S. WILL TRANSITION FARTHER WEST AS SHORTWAVE TROUGHS MOVE ACROSS THE GREAT LAKES REGION/OHIO VALLEY. LOOK FOR DIURNAL CONVECTION TO SLOWLY DISSIPATE THURSDAY AFTERNOON WITH A FEW LINGERING INTO THE OVERNIGHT HOURS PERHAPS ACROSS SW VA. TOUGH TO FORECAST THE MOVEMENT/LOCATION OF THE FRONTAL BOUNDARY FRIDAY THROUGH THE WEEKEND. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND WITH THE HIGHEST CHANCES OCCURRING ON SATURDAY AFTERNOON PARTICULARLY IN THE HIGHER TERRAIN OF SW VA AND NE TN. CONFIDENCE IS LOW ON THE EXACT LOCATION SINCE FRONTAL BOUNDARY IS NOT WELL HANDLED BY THE MODELS. SCATTERED AFTERNOON CONVECTION LOOKS LIKE A GOOD BET THROUGH THE MIDDLE OF NEXT WEEK AS THE UPPER RIDGE FLATTENS OUT BY THE WEEKEND. TEMPERATURES WILL REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. LOOK FOR SOME BRIEF RELIEF OVER THE WEEKEND IF STORMS MATERIALIZE SINCE THICKER CLOUD COVER SHOULD INHIBIT TOO MUCH WARMING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 93 68 93 / 10 20 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 91 69 91 / 20 20 20 30 OAK RIDGE, TN 68 92 68 92 / 20 20 20 30 TRI CITIES AIRPORT, TN 63 89 62 88 / 20 20 30 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/AC
Hazardous weather outlook, Jun 18, 3:30 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT WED JUN 18 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 PM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ALONG THE TENNESSEE AND NORTH CAROLINA STATE LINE. A STRAY STRONG STORM OR TWO COULD ALSO BRIEFLY INTENSIFY OVER PARTS OF NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA. THE MAIN CONCERNS WILL BE DAMAGING WINDS UP TO 45 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. PEA TO DIME SIZED HAIL COULD ALSO OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE SOUTHERN APPALACHIANS THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY...MAINLY IN THE AFTERNOONS AND EVENINGS. STORMS WILL BE DISORGANIZED...BUT ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE. MAIN CONCERN WILL BE ISOLATED DAMAGING DOWNBURSTS WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE STRONG TO SEVERE STORMS...SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
In the hours before
Special weather statement, Jun 18, 4:15 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT WED JUN 18 2014
TNZ100-101-182100-
WEST POLK-BRADLEY-
415 PM EDT WED JUN 18 2014
...A STRONG THUNDERSTORM WILL AFFECT WEST POLK...BRADLEY...
AT 414 PM EDT...A STRONG THUNDERSTORM WAS NEAR WILDWOOD LAKE...OR 10
MILES SOUTHWEST OF BENTON...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENTON...WILDWOOD LAKE...PARKSVILLE...HIWASSEE OCOEE S.P....
RELIANCE...GAP SPRINGS...ARCHVILLE AND CONASAUGA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3506 8488 3526 8470 3524 8469 3527 8467
3527 8459 3516 8445 3504 8456 3499 8463
3499 8480
TIME...MOT...LOC 2014Z 225DEG 12KT 3505 8475
MJBSpecial weather statement, Jun 18, 4:23 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT WED JUN 18 2014
TNZ099-182100-
HAMILTON-
423 PM EDT WED JUN 18 2014
...A STRONG THUNDERSTORM WILL AFFECT HAMILTON...
AT 422 PM EDT...A STRONG THUNDERSTORM WAS NEAR SODDY-DAISY...OR 13
MILES EAST OF DUNLAP...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SODDY-DAISY...SALE CREEK...SHADY GROVE...FLAT TOP MOUNTAIN...
BIRCHWOOD AND MOWBRAY MOUNTAIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3521 8512 3530 8526 3544 8518 3546 8513
3545 8511 3543 8510 3544 8507 3541 8502
3538 8503 3538 8500 3536 8498 3534 8497
TIME...MOT...LOC 2022Z 216DEG 15KT 3534 8515
MJBSpecial weather statement, Jun 18, 4:52 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT WED JUN 18 2014
TNZ083-084-182115-
RHEA-MEIGS-
452 PM EDT WED JUN 18 2014
...A STRONG THUNDERSTORM WILL AFFECT RHEA...MEIGS...
AT 452 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRING CITY...OR 10
MILES NORTH OF DAYTON...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DAYTON...DECATUR...SPRING CITY...PEAKLAND...OLD WASHINGTON...
GRANDVIEW...PINEY FALLS S.P....EVENSVILLE AND STINGING FORK FALLS
S.P..
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3552 8498 3564 8503 3576 8492 3581 8482
3556 8470
TIME...MOT...LOC 2052Z 249DEG 7KT 3564 8494
MJBLocal storm report, Jun 18, 5:02 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 NNW SODDY-DAISY 35.29N 85.19W
06/18/2014 HAMILTON TN 911 CALL CENTER
A FEW TREES DOWN NEAR MOBRAY PIKE.
&&Special weather statement, Jun 18, 5:02 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 502 PM EDT WED JUN 18 2014 TNZ039-040-042-070-182130- NORTHWEST COCKE-JEFFERSON-HAMBLEN-NORTHWEST GREENE- 502 PM EDT WED JUN 18 2014 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST COCKE...JEFFERSON... HAMBLEN...NORTHWEST GREENE... AT 502 PM EDT...A STRONG THUNDERSTORM WAS NEAR PARROTTSVILLE...OR 9 MILES NORTH OF NEWPORT...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MORRISTOWN...WHITE PINE...BANEBERRY...PARROTTSVILLE...MOSHEIM...CANEY BRANCH...LOWLAND...BYBEE AND MOHAWK. LAT...LON 3599 8332 3619 8327 3626 8295 3602 8293 TIME...MOT...LOC 2102Z 269DEG 16KT 3609 8313 MJB
Special weather statement, Jun 18, 5:05 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT WED JUN 18 2014
TNZ085-100-182145-
BRADLEY-MCMINN-
505 PM EDT WED JUN 18 2014
...A STRONG THUNDERSTORM WILL AFFECT BRADLEY...MCMINN...
AT 504 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARLESTON...OR 9
MILES NORTHEAST OF CLEVELAND...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...CHARLESTON...CALHOUN...TASSO...DENTVILLE...HILLSVIEW AND
RICEVILLE.
LAT...LON 3530 8490 3548 8473 3530 8455 3526 8462
3527 8467 3524 8469 3523 8471 3522 8470
3517 8479
TIME...MOT...LOC 2104Z 234DEG 6KT 3529 8479
MJBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:08 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 52 min |
| Jun 18, 4:11 PM EDT | Special Weather Statement | MRX | Sevier | 49 min |
| Jun 18, 4:15 PM EDT | Special Weather Statement | MRX | Polk | 45 min |
| Jun 18, 4:23 PM EDT | Special Weather Statement | MRX | Hamilton | 37 min |
| Jun 18, 4:37 PM EDT | Areal Flood Advisory | MRX | Hamilton, Rhea | 3 hr |
| Jun 18, 4:39 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
| Jun 18, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 47 min |
| Jun 18, 4:52 PM EDT | Special Weather Statement | MRX | Rhea | 23 min |
| Jun 18, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 47 min |
| Jun 18, 5:02 PM EDT | Special Weather Statement | MRX | Hamblen | 28 min |
| Jun 18, 5:05 PM EDT | Special Weather Statement | MRX | McMinn | 40 min |
| Jun 18, 5:27 PM EDT | Special Weather Statement | MRX | Greene | 33 min |
| Jun 18, 5:36 PM EDT | Special Weather Statement | MRX | McMinn | 24 min |
| Jun 18, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 36 min |
| Jun 18, 6:00 PM EDT | Special Weather Statement | MRX | Sequatchie | 30 min |
| Jun 18, 6:12 PM EDT | Areal Flood Advisory | MRX | McMinn | 3 hr |
| Jun 18, 6:24 PM EDT | Special Weather Statement | MRX | Blount | 36 min |
| Jun 18, 7:28 PM EDT | Special Weather Statement | MRX | Blount | 47 min |
Nearby
Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.